Alert archive / Minnesota / Flash Flood Warnings in 2019

Flash Flood Warning 13, NWS La Crosse, WI

July 19, 2019Fillmore County, Houston County, Minnesota; Vernon County, Wisconsin

NWS La Crosse, WI issued this flash flood warning at Jul 19, 2019, 4:07 AM CDT for Fillmore County, Houston County, Minnesota; Vernon County, Wisconsin. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2019, 4:07 AM CDT (09:07 UTC)
Expired
Jul 19, 2019, 7:00 AM CDT
In force
3 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

Counties Fillmore County, MN, Houston County, MN, Vernon County, WI

The radar

The La Crosse radar (KARX), 23 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 5:00 AM CDTHEAVY RAIN 2.033 S Brownsville, MNCOCORAHS STATION MN-HS-10 BROWNSVILLE 3.1 S.
Jul 19, 6:00 AM CDTHEAVY RAIN 1.05Genoa, WICO-OP OBSERVER STATION GENW3 GENOA DAM 8.
Jul 19, 6:50 AM CDTHEAVY RAIN 2.382 Nnw Houston, MNMESONET STATION AV478 HOUSTON.
Jul 19, 6:56 AM CDTHEAVY RAIN 1.581 S Peterson, MN
Jul 19, 7:00 AM CDTHEAVY RAIN 1.342 Sse Pilot Mound, MNCOCORAHS STATION MN-FM-1 CHATFIELD 9.0 ESE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

042 
WGUS53 KARX 190907
FFWARX
MNC045-055-WIC123-191200-
/O.NEW.KARX.FF.W.0013.190719T0907Z-190719T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
407 AM CDT Fri Jul 19 2019

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  Houston County in southeastern Minnesota...
  Northeastern Fillmore County in southeastern Minnesota...
  West central Vernon County in southwestern Wisconsin...

* Until 700 AM CDT.

* At 406 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  La Crescent, Caledonia, Chatfield, Rushford, Houston, Stoddard, 
  Lanesboro, Hokah, Brownsville, Rushford Village, Mound Prairie, 
  Money Creek, Reno, Pilot Mound, Arendahl, Yucatan, Sheldon, Genoa 
  and Peterson.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4385 9129 4378 9124 4373 9126 4352 9108
      4362 9167 4385 9235

$$

Wetenkamp
1 follow-up statement
084 
WGUS73 KARX 190945
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
445 AM CDT Fri Jul 19 2019

MNC045-055-WIC123-191200-
/O.CON.KARX.FF.W.0013.000000T0000Z-190719T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Houston MN-Fillmore MN-Vernon WI-
445 AM CDT Fri Jul 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM CDT FOR
HOUSTON...NORTHEASTERN FILLMORE AND WEST CENTRAL VERNON COUNTIES...

At 444 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already 
fallen. Flash flooding is expected. If you must travel this morning 
be alert for water over roadways and washed out roads. Never attempt 
to drive through flood waters.  

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Some locations that will experience flooding include...
La Crescent, Caledonia, Chatfield, Rushford, Houston, Stoddard, 
Lanesboro, Hokah, Brownsville, Rushford Village, Mound Prairie, 
Money Creek, Reno, Pilot Mound, Arendahl, Yucatan, Sheldon, Genoa 
and Peterson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 4385 9129 4378 9124 4373 9126 4352 9108
      4362 9167 4385 9235

$$

Wetenkamp

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:53 AM CDT, 14 minutes earlier.

Area forecast discussion, Jul 19, 3:53 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
353 AM CDT Fri Jul 19 2019

.UPDATE...
Issued at 348 AM CDT Fri Jul 19 2019

Decided to expand Excessive Heat Warning to include all but Taylor
county in north central Wisconsin. Taylor county is now in a Heat
Advisory today. See latest NPW product or Watches, Warning,
Advisory section at bottom for details.

&&

.SHORT TERM...(Today through Saturday Night)
Issued at 256 AM CDT Fri Jul 19 2019

Currently watching ongoing problematic heavy rain producing
thunderstorms lined up mainly along the I-90 corridor and just
south. CAMs show this convection eventually moving east of the area
by 7-8am as the LLJ bends further east and tapers.

Attention then turns to heat today and then enhanced severe threat
late this afternoon into tonight. A warm front will be lined up
approximately between the I-90/94 corridors. RAP showing 925mb
temperatures increasing into the 29-31C range by this afternoon with
partly to mostly sunny skies. This is expected to translate to highs
well into the 90s across much of the area along with uncomfortable
dewpoints in the 70s. Resulting heat indices will generally be in
the 100-105 range north of I-90, and 105-110 across portions of
northeast IA/far southwest WI. Will leave heat headlines alone as
they cover this well.

High heat and humidity (CAPE of 5000+ Kj/Kg) + warm frontal boundary
+ ample bulk shear (35-50kt) will lead to an enhanced risk of severe
thunderstorms by this evening into the overnight hours. All severe
threats (damaging winds, large hail, tornadoes) will potentially be
experienced as well as a flash flood risk if storms train over the
same area. The highest severe threat looks to be north of the I-90
corridor where that warm front will be hanging out. Will be
monitoring this situation closely!

Likelihood of thunderstorm continue into Saturday/Saturday night as a
mid-level trough crossing the Northern Plains begins to drive a
surface cold frontal boundary southward into the area. Will again
have to be situationally aware of severe/flash flooding threat as
there will still be plenty of cape and shear to work with.

.LONG TERM...(Sunday through Thursday)
Issued at 256 AM CDT Fri Jul 19 2019

Could still be a chance of shower/thunderstorms south of I-90 Sunday
morning as that cold frontal boundary sags slowly southward out of
the area. Otherwise, cooler/drier air filtering into the area as
Canadian high pressure builds into the region. Quiet/cooler weather
continues through Thursday as the Canadian high settles over the
region.

&&

.AVIATION...For the 06Z TAFS through 06Z Friday night)
Issued at 100 AM CDT Fri Jul 19 2019

Cigs: generally expecting VFR through the period, with more of a
scattering out toward morning on Friday. That said, a few models
suggest that MVFR cigs will develop mostly post the current
convection - and some hints of this. For now will hold mostly VFR
and adjust if needed.

WX/vsby: West-east running frontal boundary continues to serve as a
focus for shra/ts development with low level jet impinging/fueling
it. As the jet noses into southeast WI overnight, so should the
pcpn. Expect most to shift east/southeast of the TAF sites by 09z.

Could see another round of shra/ts overnight Friday night as the
current boundary pushes north on Friday, but then takes a turn back
south as a shortwave upper level trough tracks east across northern
portions of the region. Better chances could hold off until after
12z Sat.

Winds: mostly south and on the lighter side. Should increase for
Friday afternoon as sfc pressure gradient starts to tighten.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 7 PM CDT Saturday for WIZ054-061.

     Excessive Heat Warning until 7 PM CDT this evening for WIZ029-
     032>034-041>044-053-055.

     Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for WIZ017.

MN...Excessive Heat Warning until 7 PM CDT this evening for MNZ079-
     086>088-094>096.

IA...Excessive Heat Warning until 7 PM CDT Saturday for IAZ011-018-
     019-029-030.

     Excessive Heat Warning until 7 PM CDT this evening for
     IAZ008>010.

&&

UPDATE...DAS
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Rieck
Hazardous weather outlook, Jul 18, 2:36 PM CDT, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
236 PM CDT Thu Jul 18 2019

WIZ017-191200-
Taylor-
236 PM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms are possible this evening into the
overnight hours. Damaging wind, large hail, and very heavy
rainfall with localized flooding will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat will be increasing through Friday with heat indices topping
off in the 95 to 100 range. This heat could bring on heat related
illnesses if precautions are not taken.

Periodic thunderstorm chances will continue into the weekend.
Heavy rainfall could accompany these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. However, any
reports of heavy rainfall and flooding would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-MNZ079-086>088-094>096-WIZ029-032>034-041>044-053-055-
191200-
Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower-
Fillmore-Houston-Clark-Buffalo-Trempealeau-Jackson-La Crosse-
Monroe-Juneau-Adams-Vernon-Richland-
236 PM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory remains in effect.

Heat indices will top out near 100, especially in areas that see
some peeks of sunshine. This heat could bring on heat related
illnesses if precautions are not taken.

Strong to severe storms are possible this evening into the
overnight hours. Damaging wind, large hail, and very heavy
rainfall with localized flooding will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Heat Advisory remains in effect Friday. Plan on heat indices
topping off in the 95 to 105 range. This heat could bring on heat
related illnesses if precautions are not taken.

Periodic thunderstorm chances will continue into the weekend.
Heavy rainfall could accompany these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-018-019-029-030-WIZ054-061-191200-
Allamakee-Floyd-Chickasaw-Fayette-Clayton-Crawford-Grant-
236 PM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

An Excessive Heat Warning remains in effect.

Heat indices will top out near 105, especially in areas that see
some peeks of sunshine. This heat could bring on heat related
illnesses if precautions are not taken.

Strong to severe storms are possible this evening into the
overnight hours. Damaging wind, large hail, and very heavy
rainfall with localized flooding will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An Excessive Heat Warning remains in effect Friday. Plan on heat
indices topping off in the 100 to 110 range. This heat could
bring on heat related illnesses if precautions are not taken.

Periodic thunderstorm chances will continue into the weekend.
Heavy rainfall could accompany these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

CA

In the hours before

Local storm report, Jul 19, 12:18 AM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
1218 AM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     TSTM WND GST     1 N TOMAH               44.01N 90.50W
07/18/2019  E60 MPH          MONROE             WI   TRAINED SPOTTER

&&
Local storm report, Jul 19, 12:52 AM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1252 AM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     1 E BARRE MILLS         43.83N 91.10W
07/18/2019                   LA CROSSE          WI   PUBLIC

            REPORT OF TREES DOWN BLOCKING NORTH BOUND
            LANE ON YY. TIME ESTIMATED BASED ON RADAR.

&&
Special weather statement, Jul 19, 2:32 AM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service La Crosse WI
232 AM CDT Fri Jul 19 2019

MNZ087-088-096-WIZ041-042-053-055-191000-
Olmsted-Winona-Houston-La Crosse-Monroe-Vernon-Richland-
Including the cities of Rochester, Winona, Caledonia, La Crosse,
Sparta, Tomah, Viroqua, and Richland Center
232 AM CDT Fri Jul 19 2019

...Strong Storms Producing Heavy Rain...

Strong thunderstorms will continue to produce heavy rain across
the area into early Friday morning. Rainfall rates of 1 inch per
hour will be possible at times. In addition, wind gusts of 30 to
40 mph will be possible with the strongest storms. Those who live
in flood prone areas or near streams or creeks should be prepared
for rising water. Remember, never drive through flood waters. Turn
around, don't drown.

Lee
Local storm report, Jul 19, 3:34 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
334 AM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 AM     FLASH FLOOD      4 NE RIDGEWAY           43.95N 91.51W
07/19/2019                   WINONA             MN   FIRE DEPT/RESCUE

            MUDSLIDES AND TREES DOWN ON COUNTY ROAD 7
            BETWEEN PICKWICK AND WINONA COUNTY ROAD 12.

&&
Local storm report, Jul 19, 3:37 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
337 AM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 AM     FLASH FLOOD      4 NE RIDGEWAY           43.95N 91.51W
07/19/2019                   WINONA             MN   FIRE DEPT/RESCUE

            WATER OVER COUNTY ROAD 7.

&&
Special weather statement, Jul 19, 4:00 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service La Crosse WI
400 AM CDT Fri Jul 19 2019

MNZ095-191000-
Fillmore-
Including the city of Preston
400 AM CDT Fri Jul 19 2019

...Thunderstorms Producing Heavy Rain...

Thunderstorms will continue to produce heavy rain across the area
through early morning. In addition, gusty winds to 30 mph are
possible with the strongest storms. Those who live in flood prone
areas or near streams or creeks should be prepared for rising
water. Never attempt to drive through flood waters. Turn around,
don't drown.

Lee

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:00 AM CDTFlash Flood WarningARXWinona4 hr
Jul 19, 2:14 AM CDTRiver Flood WarningARXOlmsted, Winona21 hr
Jul 19, 3:18 AM CDTFlash Flood WarningARXOlmsted3 hr
Jul 19, 6:00 AM CDTAreal Flood WarningARXOlmsted, Winona6 hr
Jul 19, 6:26 AM CDTAreal Flood WarningARXFillmore, Houston6 hr
Jul 18, 10:36 PM CDTSpecial Weather StatementARXLa Crosse54 min
Jul 18, 11:12 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe, Vernon48 min
Jul 18, 11:14 PM CDTAreal Flood AdvisoryARXLa Crosse2 hr
Jul 18, 11:32 PM CDTSevere Thunderstorm WarningARXMonroe28 min
Jul 18, 11:46 PM CDTTornado WarningARXVernon29 min
Jul 19, 12:13 AM CDTSpecial Weather StatementARXRichland62 min
Jul 19, 12:28 AM CDTSevere Thunderstorm WarningARXRichland, Vernon47 min
Jul 19, 2:30 AM CDTFlash Flood WarningARXLa Crosse, Monroe, Vernon4 hr
Jul 19, 2:52 AM CDTRiver Flood WarningARXMonroe, Vernon29 hr
Jul 19, 3:10 AM CDTRiver Flood WarningARXRichland, Vernon32 hr
Jul 19, 3:47 AM CDTHeat AdvisoryARXTaylor15 hr
Jul 19, 3:56 AM CDTFlash Flood WarningARXRichland4 hr
Jul 19, 6:30 AM CDTRiver Flood WarningARXRichland, Vernon3 days
Jul 19, 7:29 AM CDTRiver Flood WarningARXVernon3 days
Jul 19, 7:57 AM CDTAreal Flood WarningARXRichland9 hr
Jul 19, 9:24 AM CDTRiver Flood WarningARXCrawford4 days
Jul 19, 9:24 AM CDTRiver Flood WarningARXCrawford5 days
Jul 19, 6:37 PM CDTSevere Thunderstorm WarningARXClark, Taylor83 min

Nearby

Flash Flood Warnings in Minnesota, 2019Flash Flood Warnings in Wisconsin, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.